Ohio, 2005

Flood in Ohio, January 1 to 18, 2005

January 1 to 18, 2005 · NWS CLE · 1 event in 1 county or zone

Heavy rain and runoff from snowmelt caused extensive flooding in Marion County the first half of January. The worst of the flooding occurred along the Scioto River with the communities of LaRue and Prospect especially hard hit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Heavy rain and runoff from snowmelt caused extensive flooding in Marion County the first half of January. The worst of the flooding occurred along the Scioto River with the communities of LaRue and Prospect especially hard hit. January 2005 was among the wettest January's on record with 7.08 inches of rain measured at Marion and 7.69 inches at Prospect during the month. In addition to this rain, extensive snowpack existed over Marion County at the beginning of the month. Temperatures in the 40s and 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for a significant winter storm on the 5th and 6th. Then, just as things began to return to normal, heavy rains fell on the area on the 11th, 12th and 13th causing conditions to once again worsen. At LaRue, the Scioto River went above the flood stage of 11 feet just after midnight on the 1st. The river then remained in flood or just below flood through the middle of the month with crests of 12.7 feet on the 1st and 12.6 feet on the the 6th. Major flooding occurred at Prospect with the river going above the 9 foot flood stage late on the 1st. The river remained in flood through the 18th with a peak crest of 14.17 feet on January 7th. 20 to 30 homes were heavily damaged along Main Street in Prospect with many more damaged in LaRue. Several roads in Marion County had to be closed because of the flooding. Sump pump failures caused by power outages from the ice storm of January 5th and 6th led to many homes sustaining damage from basement flooding. Other homes and business in the county were affected by lowland or nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 31, 10:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1159 PM EDT FRI DEC 31 2004

.AVIATION (06Z-06Z)...
CDFNT MOVG INTO NW OH AND AMS WILL TRY TO DRY OUT. CDFNT WL MOV E OF
CWA BY 12Z. FOG MAY OCCUR UNTIL THE LOWER DEWPOINTS GET IN. FOR THE
MOST PART VFR CONDITIONS SHOULD OCCUR AFT FROPA. THE NEXT BATCH OF
RAIN WILL BEGIN TO MOVE IN AFT 02Z.

&&

.SHORT TERM UPDATE (TONIGHT)...
MINOR UPDATE. ADJUSTED CLOUDS AND REMOVED CLOUD AND WIND TREND
WORDING WHERE APPROPRIATE.
&&

.SHORT TERM (TONIGHT THRU SUN)...
LUCKILY...NOT MUCH IN THE WAY OF RAINFALL LAST NIGHT GENERALLY
AROUND 0.25 INCH. SVRL RIVERS FLOODING THIS AFTN MAINLY DUE TO
SNOWMELT AND SOME ICE JAM PROBLEMS. WILL NEED TO MONITOR FOR
POSSIBLE ADDITIONAL FLOODING SUNDAY WITH NEXT SYSTEM.

COLD FRONT OVER ILLINOIS SHOULD MOVE THRU THE REGION THIS EVENING.
LOW LVL AIRMASS MORE CP TYPE BEHIND THE FRONT WHICH SHOULD ALLOW FOR
A COOLER AND DRIER DAY ON NEW YEARS DAY AS FAIRLY STRONG HIGH PRES
BUILDS INTO THE GREAT LAKES. DWPTS BEHIND THE FNT IN THE 20S-LOWER
30S...BUT TEMPS STILL IN THE 40S. BUT TONIGHT...THERE MAY BE ENOUGH
MOISTURE COMBINED WITH THE COOLING TO ALLOW FOR SOME PATCHY FOG TO
DEVELOP. DO NOT THINK IT WILL BE DENSE AS WINDS WILL STAY 5-15 MPH
AND THERE WILL BE CONTINUED DRY ADVECTION AT THE SFC. THE HIGH PRES
CENTER WILL STAY WELL N OF THE AREA ON SAT...AS WILL THE
COLDEST/DRIEST AIR. BAROCLINIC ZONE WILL SET UP OVR THE AREA ON
SAT...SO TEMP GRADIENT FROM N-S WILL BE 5-10 DEG.  MEANWHILE...LOW
PRES DEVELOPS OVER THE SRN PLAINS SAT AFTN AS A STRONG SHORT WAVE
CURRENTLY OFFSHORE OF SRN CA EJECTS OUT OF THE ROCKIES. THIS WILL BE
THE NEXT SYSTEM TO CONTEND WITH. STORM TRACK LOOKS LIKE IT WILL BE
SIMILAR TO TODAY/S SYSTEM ALTHOUGH PROBABLY NOT AS STRONG. ETA AND
GFS DIFFER ON THE WARM FRONTAL PCPN AMTS SAT NIGHT...BUT ALL AGREE
THAT THE WARM FRONT WILL MOVE THRU THE REGION SAT NIGHT...ALLOWING
FOR TEMPS TO RISE. 925MB WINDS ONCE AGAIN RISE TO 40-50 KT SAT NIGHT
AND 50-60KT SUN...SO WINDY CONDITIONS ARE LIKELY LATE SAT NIGHT INTO
SUNDAY. WILL GO WITH 50 POPS SAT NIGHT AS THE ETA DOES NOT SHOW A
GREAT DEAL OF WARM ADVECTION PCPN AND THE GFS SHOWS A SIGNIFICANT
AMT. LKLY POPS ON SUNDAY. MOST AREAS WILL SEE RAINFALL SUNDAY...BUT
IT IS UNCERTAIN IF IT WILL BE AN ALL DAY RAIN...OR JUST PART OF THE
DAY....THUS THE REASONING FOR LKLY POPS OPPOSED TO CATEGORICAL POPS.
QPF FROM SAT NIGHT/SUN SYSTEM FROM BOTH MODELS NOT THAT
EXCESSIVE...SO NO FLOOD WATCH RIGHT NOW. HOWEVER...THIS WILL NEED TO
BE MONITORED THRU THE WKND AS IT WILL NOT TAKE MUCH RAIN FOR AREA
RIVERS TO RISE OUT OF THEIR BANKS...IF THEY ARE NOT ALREADY. HIGH
PRES QUICKLY BUILDS INTO THE AREA SUN NIGHT...WILL DRY OUT FROM W TO
E SUN NIGHT/MON MORNING.

WILL GO WITH COOLEST TEMPS NW TONIGHT AS THEY WILL BE THE FIRST TO
BECOME SCT. TEMPS ON SAT WILL BE COOLER BUT STILL ABOVE NORMAL.
TEMPS WILL LIKELY RISE SAT NIGHT...WITH TEMPS AGAIN IN THE 50S ON
SUNDAY.

&&

.LONG TERM (MON THRU FRI)...
ABOVE NORMAL HEIGHTS CONTINUE THRU THU ACROSS THE OH VLY. LOOKS LIKE
A WARM FRONT MAY TRY TO BECOME STNRY ACROSS THE REGION MON-THU. THIS
MAY CAUSE A DECENT AMT OF RAINFALL ACROSS THE REGION THRU THE
EXTENDED. IN FACT...THE 12Z GFS HAS 1.5-3 INCHES OF RAINFALL IN THE
48 HOURS ENDING 12Z WED. SO...IT LOOKS LIKE A WET PERIOD RIGHT THRU
THURSDAY IF THE GFS VERIFIES. DGEX HAS THE WARM FRONT WELL TO THE
N...BUT THE OTHER MED RANGE MODEL SOLN DO NOT AGREE. GFS HAS A COOL
FRONT MOVING THRU THU...BUT TEMPS ON THE BACK SIDE ARE STILL NOT
THAT COLD. OVERALL...A WARM AND WET FIRST WEEK OF THE NEW YEAR. WILL
CONTINUE A DRY FCST MON WITH HIGH PRES OVER THE AREA. WARM FRONT
BUILDS BACK N TUE WITH THE GFS SHOWING IT BECMG STNRY OVER OH TUE
AND WED. HIGHEST POPS TUE/WED. TEMPS WELL ABV NORMAL MON-WED...THEN
COOL BACK TO NORMAL BY FRI AS THE COLD FNT MOVES THRU.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&
SHORT TERM UPDATE...TK
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Dec 31, 6:37 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
637 AM EST FRI DEC 31 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011136-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
637 AM EST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERRE IS POTENTIAL FOR RIVER FLOODING ACROSS THE AREA THIS WEEKEND
FROM THE COMBINATION OF LIGHT TO MODERATE RAINFALL AND SNOWMELT.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marion

When
January 1, 12:00 AM EST to January 18, 7:00 AM EST
Where
Marion forecast zone
Property damage
$1.2 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435324.